Nursing Clinical Practice Guide
Clinical Scenario: You are the nurse admitting Liam, a 5-year-old, to the pediatric unit. His mother reports he had a "strep throat" two weeks ago. Now, his face, especially around his eyes, is puffy this morning, he has barely urinated, and his urine looks like cola. His initial BP is 142/92 mmHg.
Nursing Intervention Strategy:1. Assessment: Immediately obtain a full set of vital signs, with emphasis on accurate BP measurement using a correct-sized cuff. Perform a focused neurological assessment (level of consciousness, headache, visual disturbances, irritability). Accurately measure and document intake and output (I&O). Assess edema (periorbital, dependent).2. Planning & Implementation: The care plan prioritizes neurological safety and BP control. Place the child on seizure precautions (pad side rails, have suction/oxygen available). Schedule BP checks every 2-4 hours as ordered. Collaborate with the provider to obtain orders for antihypertensive medication. Implement fluid and sodium restrictions as prescribed (e.g., no added salt, avoid processed foods). Provide quiet, non-strenuous activities.3. Patient/Family Education: Educate the parents on the importance of BP monitoring, the signs of hypertensive emergency (severe headache, vomiting, blurred vision, confusion), and the reason for fluid/salt restriction. Reassure them that most children with APSGN recover fully with proper management.4. Evaluation: Evaluate for stable or decreasing BP, resolution of edema, adequate urine output, and absence of neurological symptoms.
Patient Safety and Precautions: Never encourage fluid intake in the oliguric phase. Handle the child gently due to possible hypertension-related headache and irritability. When diuretics are administered, monitor for electrolyte imbalances (hypokalemia with furosemide) and orthostatic hypotension.
Nursing Procedure & Medication Flow
Blood Pressure Monitoring in a Child: Use a cuff width that is 40% of the arm circumference and length that covers 80-100% of the arm. Have the child sit quietly with feet flat. Take multiple readings if needed. Document the limb used and patient position.Seizure Precautions Setup: Lower the bed, raise padded side rails, ensure the call light is within reach, and have emergency equipment (suction, oxygen, ambu bag) readily available in the room.Medication: Nifedipine (Procardia): This is a common first-line antihypertensive. Nursing considerations: Monitor for side effects like flushing, headache, dizziness, and peripheral edema. Check BP before administration. For the liquid form, ensure accurate dose measurement.
A Word from Your Senior Nurse
"In pediatrics, your assessment skills are everything. A child with APSGN might just seem 'puffy and cranky,' but that crankiness could be the first sign of a headache from skyrocketing blood pressure. You are the one at the bedside every two hours, charting that trend. Seeing a BP start to creep up and intervening early—calling the provider, administering ordered meds—is what prevents a seizure and a trip to the PICU. Remember, your priority is always to protect the brain and the heart. When you see edema + hypertension + oliguria, think 'fluid overload' and 'protect from pressure.' That clinical reasoning will guide you to the right answer every time."